PPIs may disrupt healthy gut microbiome, raise infection risk

PPIs may disrupt healthy gut microbiome, raise infection risk

November 26, 2014

Prolonged use of proton pump inhibitors (PPIs) may disrupt the makeup of bacteria in the digestive system, potentially raising the risk of Clostridium difficile infection (CDI), according to a study published in Microbiome.

Dr DiBaise

Prolonged use of proton pump inhibitors (PPIs) may disrupt the makeup of bacteria in the digestive system, potentially raising the risk of Clostridium difficile infection (CDI), according to astudy published in Microbiome.

PPIs are the most potent acid-reducing medication; they work on acid-producing cells within the stomach to reduce acid output. They have been available for use for nearly 25 years, both by prescription and over-the-counter, and are commonly used to treat gastroesophageal reflux disease (GERD) and other acid-related diseases. PPIs are one of the most commonly prescribed classes of drugs and include lansoprazole (Prevacid), pantoprazole (Protonix), omeprazole (Prilosec), and esomeprazole (Nexium).

Read more on PPIs

“Despite years of safe and effective use, in recent years there have been an increasing number of reports suggesting potentially harmful effects and harmful associations with their use,” said study co-author John DiBaise, MD, professor of medicine at the Mayo Clinic in Scottsdale, Ariz. “One such association with PPI use has been CDI which can cause severe and recurrent episodes of diarrhea.” 

The small pilot study used culture-independent, next-generation, high-throughput sequencing to identify the bacteria within the feces of healthy individuals before, during, and after stopping the use of 2 doses of a PPI. Sophisticated bioinformatics techniques were used to analyze the data. The study was not intended to identify a causal relationship between PPI use and CDI. 

“Previous reports evaluating the gut microbiome of individuals with CDI have shown a reduction in overall microbial community diversity,” said Dr DiBaise. “We studied the gut microbiome in healthy individuals both before and after using a PPI for 1 month and found a similar reduction in microbial diversity while taking the PPI that did not entirely revert back to the ‘normal’ baseline after being off the medication for a month. While this does not demonstrate a causal association between PPI use and CDI, it demonstrates that PPI use creates a situation in the gut microbial environment that may increase an individual’s susceptibility to CDI.” 

 

 

He said that the results require further study in larger numbers of individuals, both healthy and those with chronic illness. 

“We studied the effect of PPIs on the microbes present within the feces,” he explained. “PPIs are likely to have a much more profound effect on microbes present in the upper gastrointestinal tract [eg, stomach and small intestine]. The effects of PPIs on the microbes present within these portions of the gut should also be studied. Finally, longer-term studies will be needed to determine whether the relationship between PPI use and CDI is causal or not.”

As with all medications, PPIs should only be used when absolutely necessary, according to Dr DiBaise.

“In the case of PPIs, they are the most effective medications to treat gastroesophageal reflux disease,” he said. “They should be used at the lowest dose that provides adequate relief of symptoms and attempts to discontinue their use should be considered periodically.”

Read more on GERD

While this may not be appropriate in those with the most severe symptoms, less-potent acid-reducing drugs (eg, H2 receptor blockers) and non-drug anti-reflux strategies (eg, eat smaller portions at meals, avoid laying down for at least 2 hours after eating, wear loose fitting clothing, elevate the head of the bed about 6 inches, lose weight, and avoid alcohol, tobacco and foods that trigger symptoms) may be adequate in some individuals, according to Dr DiBaise. 

“It would be premature to discontinue these medications based on the results of this study,” he said. “Decisions on the continued use or discontinuation of a PPI should be made in consultation with the individual’s healthcare provider after reviewing their risks, benefits and alternatives.”

There are a number of both internal and external factors that affect the gut microbiome.  

“The gut microbiome refers to the trillions of microbes within our gastrointestinal system that have evolved with us to participate in our normal development and metabolism and perform certain functions that we would not be able to accomplish without their help,” Dr DiBaise said. 

“An important internal factor is acid produced by the stomach. Acid reduces the overall microbial concentration and may prevent the growth of specific microbes, presumably mostly within the upper part of the bowel," he continued. "PPIs reduce acid production and would, therefore, be anticipated to affect the microbes present with the gut. It is widely hypothesized that when alterations occur in a person’s ‘normal’ gut microbiome, they become at risk of developing a variety of wide-ranging disorders both within and outside the gut.”